What Should I Do if a Medicine Gives Me Side Effects Like a Fast Heartbeat?
I'm 13 years old and take a Ritalin knock-off [generic] for my ADHD. The problem is, it makes my heart go so quickly, I'm practically soaked in sweat by the end of my first period class. Any advice? - Hunter*
Anytime you experience side effects from a medication you should let your doctor know. A fast heartbeat could become serious so call your doctor right away.
Ritalin is a brand name for a kind of medication called methylphenidate (pronounced: meth-ull-FEN-uh-date). This medicine helps people with ADHD to concentrate and focus, but it can cause side effects. That's especially true if someone is on a high dose.
Most teens who take methylphenidate have few, if any, side effects. But everyone can react a bit differently to ADHD medications. A medicine or dose that works for one person might not work for someone else.
For health conditions like ADHD, doctors generally start with a low dose and gradually increase the dose while monitoring side effects like high blood pressure, dizziness, nausea or throwing up, headaches, loss of appetite, trouble sleeping, or depression.
So call your doctor and describe exactly what's going on. Your doctor may recommend decreasing the dose or switching to another medication. Also, avoid energy drinks, coffee, or other caffeinated beverages, since caffeine can make side effects worse.